Hail, Sedgwick
- When
- July 2, 2:52 PM CST
- Where
- Sedgwick County, 3.34 mi W of Wichita
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.709, -97.390
Penny size hail fell at 13th and West streets on the west side of Wichita.
A slowly moving cold front triggered several severe thunderstorms from Chase County into western Sedgwick County. Hail up to the size of quarters and wind gusts to 60 mph occurred with the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A slowly moving cold front triggered several severe thunderstorms from Chase County into western Sedgwick County. Hail up to the size of quarters and wind gusts to 60 mph occurred with the storms. The slow moving storms also produced flooding in Chase County near the town of Cedar Point.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 2, 2:46 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 346 PM CDT WED JUL 2 2008 .DISCUSSION... FORECAST CONCERNS TODAY ARE STORM CHANCES TONIGHT INTO THU AND MAINLY TEMPS FOR THE WEEKEND. TONIGHT: CURRENT CONVECTION DEVELOPING ALONG DIFFERENTIAL HEATING AXIS TO THE SOUTH OF CURRENT FRONTAL BOUNDARY IN CEN KS. THIS IS ALSO ALONG THE AREA WITH THE HIGHEST SBCAPE WITH 3500-4000 J/KG. STORMS CURRENTLY NOT MAKING MUCH PROGRESS EAST AS MID LEVEL FLOW IS WEAK...BUT OUTFLOW FROM THIS CONVECTION WILL HELP DESTABILIZE THINGS FURTHER EAST AND NORTH OF THIS CONVECTION AS THE EVENING PROGRESSES WITH MORE CONVECTION EPXECTED ALONG THE INSTABILITY AXIS. EXPECT AFTERNOON CONVECTION TO CONTINUE INTO TONIGHT ACROSS CENTRAL INTO SOUTH CENTRAL KS AS LOW LEVEL JET INCREASES CONVERGENCE ALONG THE FRONTAL BOUNDARY DRAPED ACROSS CEN KS. FORWARD PROPAGATION OF THIS CONVECTION WILL TAKE IT SOUTH AND SOUTHEAST ACROSS MOST OF CENTRAL AND SOUTHERN KS OVERNIGHT. COULD SEE SOME STRONG STORMS WITH THIS CONVECTION...WITH THE VERY UNSTABLE AIRMASS...BUT BULK SHEAR IS RATHER LOW FOR A SUSTAINED SEVERE WEATHER THREAT. 0-3KM SHEAR DOES INCREASE TO 25-30 KTS OVERNIGHT IN SOUTHEAST KS...SO SOME CONCERN ABOUT AN ISOLATED DAMAGING WIND THREAT OVERNIGHT IN SOUTHEAST KS. THU: EXPECT SOME CONVECTION TO STILL BE AROUND DURING THE MORNING HOURS THU...ESPECIALLY ACROSS SOUTH CEN KS. NOT TO JAZZED ABOUT GFS DEPICTION OF QPF OVER NORTH CENTRAL KS DURING THE MORNING/AFTERNOON HOURS...GIVEN LOW LEVEL JET VEERING OUT INTO SWRN MO BY THIS TIME. SO PREFER THE NAM FOR FRONTAL PLACEMENT. SURFACE BOUNDARY WILL AGAIN BE KEY FOR POPS ON THU. SOME CONCERN ABOUT TONIGHTS CONVECTION PUSHING MAIN BOUNDARY FURTHER SOUTH INTO OK...BY THU AFTERNOON. BUT WILL KEEP A SOLID CHANCE POP ACROSS SOUTHERN KS FOR THU AFTERNOON/ EVENING. COULD SEE CONVECTION REDEVELOP/CONTINUE OVER SOUTH CENTRAL KS THU NIGHT...AS LOW LEVEL JET AGAIN INCREASES CONVERGENCE ALONG THE ELEVATED BOUNDARY. MAIN THREAT FROM THIS CONVECTION WILL BE HEAVY RAINFALL AS SHEAR IS MARGINAL FOR SEVERE STORMS. FRI: AGAIN COULD SEE SOME CONVECTION LINGER OVER SOUTHERN KS FOR THE MORNING HOURS...BUT BOTH MODELS NOW SUGGESTING THAT BOUNDARY WILL PUSH SOUTH INTO OK FOR FRI AFTERNOON....WITH DRIER AIR MOVING INTO MOST OF KS. SO WILL CUT BACK OR REMOVE POPS ACROSS MOST LOCATIONS FOR FRI AFTERNOON AND EVENING. WILL LEAVE A LOW POP IN SOUTHEAST KS FOR NOW...BUT COULD SEE THESE POPS REMOVED IF DRIER TREND CONTINUES ON THU. SAT-SUN: REMNANTS OF THE FRONTAL BOUNDARY BEGINS TO WASH OUT ACROSS OK EARLY ON SAT AS WARM ADVECTION STARTS IN EARNEST ACROSS KS. REFLECTION OF THIS WARM ADVECTION SHOWS UP ON THE GFS MODELS 310-315K ISENTROPIC LAYER...WITH AN AREA OF LIFT MOVING ACROSS WESTERN AND CENTRAL KS EARLY ON SAT. NOT TOO SURE THIS WILL LEAD TO ANY SHRA AS IT MOVES THROUGH AS LOW LAYERS WILL REMAIN FAIRLY DRY. SO WILL NOT INTRODUCE ANY POPS YET...BUT WILL CERTAINLY KEEP AN EYE ON THIS. THE REST OF THE WEEKEND WILL CONCERN TEMPS...WITH SOUTHWESTERLY LOW LEVEL FLOW LEADING TO TEMPS WARMING UP NICELY BY SUN INTO THE MID TO UPPER 90S IN MOST LOCATIONS. WILL KEEP TEMPS A LITTLE COOLER IN SOUTHEAST KS GIVEN HIGHER SOIL MOISTURE IN THIS AREA. MON-TUE: BOTH MODELS CONTINUE BUILD THE UPPER RIDGE OVER THE SOUTHWEST US FOR THE BEGINNING OF THE WEEK...WITH MAINLY WEAK UPPER FLOW ACROSS MOST OF THE PLAINS STATES. SO THE GENERAL TREND WILL BE WARMER AND DRIER FOR MOST LOCATIONS AS WARM AIR BUILDING IN ALOFT WILL KEEP CONVECTION IN CHECK. SOME MODEL DIFFERENCES ON HOW MON WILL PLAY OUT AS THE ECMWF TRYS TO BRING A WEAK IMPULSE ACROSS THE NORTHERN PLAINS FOR MON. ENSEMBLES PREFER A DRIER SOLUTION....SO WITH THIS IN MIND WILL TAKE OUT POPS FOR MON ACROSS SOUTHERN KS. COULD ALSO SEE LATER FORECASTS REMOVE POPS FROM CEN KS AS WELL...BUT WILL LEAVE SLIGHTS IN THIS AREA FOR NOW. MEDIUM RANGE MOS GUIDANCE ALSO WARMS THINGS INTO THE UPPER 90S...BUT WILL UNDERCUT THIS FOR NOW. KETCHAM .AVIATION... 18Z TAF UPDATE...VFR CONDITIONS EXPECTED FOR MUCH OF THE AFTERNOON BUT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL KANSAS AS A COLD FRONT SINKS SOUTHWARD INTO THE REGION. RSL/SLN/HUT TERMINALS COULD BE IMPACTED BY SOME OF THE THUNDERSTORM ACTIVITY AFTER 6PM OTHERWISE THE ACTIVITY WILL GRADUALLY MIGRATE SOUTHWARD AND COULD AFFECT THE ICT TERMINAL LATER TONIGHT. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 84 66 87 / 50 40 50 20 HUTCHINSON 67 83 66 87 / 50 30 40 20 NEWTON 67 83 66 86 / 50 30 40 20 ELDORADO 66 84 66 86 / 50 40 50 20 WINFIELD-KWLD 69 86 67 87 / 40 40 50 30 RUSSELL 66 81 62 87 / 60 30 20 10 GREAT BEND 65 82 64 87 / 50 30 20 10 SALINA 69 81 63 86 / 60 30 30 10 MCPHERSON 67 82 64 87 / 60 30 30 10 COFFEYVILLE 67 87 66 87 / 40 50 60 30 CHANUTE 67 85 65 86 / 50 50 50 30 IOLA 67 84 64 86 / 50 40 50 30 PARSONS-KPPF 67 86 66 86 / 50 50 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 503 AM CDT WED JUL 2 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-031015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 503 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON IN CENTRAL KANSAS...AND CONTINUING THROUGH THE NIGHT ACROSS THE ENTIRE AREA. STRONG TO SEVERE THUNDERSTORMS ARE MOST LIKELY DURING THE LATE EVENING AND OVERNIGHT HOURS AS STORMS THAT DEVELOP IN CENTRAL KANSAS BEGIN TO MOVE TO THE SOUTH. SOME LARGE HAIL UP TO QUARTER SIZE WILL BE POSSIBLE WITH A FEW OF THE STRONGER STORMS...BUT THE MAIN THREAT WILL BE DAMAGING WINDS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONT WILL STALL SOMEWHERE ACROSS SOUTHERN KANSAS ON THURSDAY BEFORE MOVING OUT OF THE AREA LATE FRIDAY. A FEW OF THESE STORMS COULD BE SEVERE ON THURSDAY ALONG AND SOUTH OF THE FRONT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. ISOLATED DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS ON THURSDAY. THE STORMS ON FRIDAY MAY BE STRONG BUT ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORM CHANCES WILL RETURN ON SUNDAY NIGHT AND CONTINUE DURING THE DAY MONDAY. AT THIS TIME IT DOES NOT APPEAR THAT THESE STORMS WILL BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ACROSS CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 209 PM CDT WED JUL 2 2008 KSZ082-022000- KINGMAN- 209 PM CDT WED JUL 2 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WESTERN KINGMAN COUNTY... AT 207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CUNNINGHAM...OR 16 MILES EAST OF PRATT... AND MOVING EAST AT 10 MPH. DIME SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL RAINFALL ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 341 PM CDT WED JUL 2 2008 KSZ083-022130- SEDGWICK- 341 PM CDT WED JUL 2 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK COUNTY... AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WICHITA MID CONTINENT AIRPORT...OR 6 MILES WEST OF DOWNTOWN WICHITA...AND MOVING EAST AT 14 MPH. DIME SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL RAINFALL ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. JAKUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL WEST WICHITA 37.69N 97.46W
07/02/2008 E0.50 INCH SEDGWICK KS OFFICIAL NWS OBS
WINDS TO 45 MILES AN HOUR. CENTRAL AND RIDGE
&&
MJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL WEST WICHITA 37.69N 97.46W
07/02/2008 E0.75 INCH SEDGWICK KS AMATEUR RADIO
13TH AND WEST
&&
MJRThe Wichita radar (KICT), 8 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
4 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Penny size hail fell at 13th and West streets on the west side of Wichita.
Several large trees were blown down from high winds. Winds were estimated to be at least 65 mph.
Several large trees were blown down from high winds. Winds were estimated at 65 mph.
Pea to quarter sized hail occurred in Florence. KAKE news relayed this report.
High winds picked up suddenly from the south.
Water was reported over highway 50 between mile marker 311 and 312. Several rural roads in the Cedar Point area were also closed due to high water over them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124730, 124742, 124731, 124740, 124741, 124733, 124743, 124758, 124734.